Alert archive / New York / Areal Flood Warnings in 2020

Areal Flood Warning 9, NWS Buffalo, NY

July 16, 2020Cattaraugus County, New York

NWS Buffalo, NY issued this areal flood warning at Jul 16, 2020, 11:05 PM EDT for Cattaraugus County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2020, 11:05 PM EDT (03:05 UTC)
Expired
Jul 17, 2020, 2:00 AM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

965 
WGUS41 KBUF 170305
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
1105 PM EDT Thu Jul 16 2020

NYC009-170600-
/O.NEW.KBUF.FA.W.0009.200717T0305Z-200717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cattaraugus NY-
1105 PM EDT Thu Jul 16 2020

The National Weather Service in Buffalo has issued a

* Flood Warning for...
  Southeastern Cattaraugus County in western New York...

* Until 200 AM EDT.

* At 1101 PM EDT, Doppler radar indicated heavy rain that caused 
  flooding. Up to three inches of rain have already fallen. Standing 
  water and multiple road closures remain in effect tonight.

* Some locations that will experience flooding include...
  Olean, Salamanca, Allegany State Park, Allegany, St. Bonaventure,
  Weston Mills, Hinsdale, Great Valley, Carrollton and Little Valley.

This includes Interstate 86 between exits 19 and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4200 7884 4231 7883 4232 7831 4200 7831

$$

HSK
2 follow-up statements
981 
WGUS81 KBUF 170450
FLSBUF

Flood Statement
National Weather Service Buffalo NY
1250 AM EDT Fri Jul 17 2020

NYC009-170600-
/O.CON.KBUF.FA.W.0009.000000T0000Z-200717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cattaraugus NY-
1250 AM EDT Fri Jul 17 2020

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
SOUTHEASTERN CATTARAUGUS COUNTY...

At 1246 AM EDT, local law enforcement and local highway departments 
have reported flooding across the warned area. Up to three inches of 
rain have already fallen. Rainfall has ended and no additional rain 
is expected. However, residual flooding is ongoing and some roadways 
remain either partially flooded or closed all together.

Some locations that will experience flooding include...
Olean, Salamanca, Allegany State Park, Allegany, St. Bonaventure,
Weston Mills, Hinsdale, Great Valley, Carrollton and Little Valley.

This includes Interstate 86 between exits 19 and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4200 7884 4231 7883 4232 7831 4200 7831

$$

Mitchell
884 
WGUS81 KBUF 170556
FLSBUF

Flood Statement
National Weather Service Buffalo NY
156 AM EDT Fri Jul 17 2020

NYC009-170605-
/O.EXP.KBUF.FA.W.0009.000000T0000Z-200717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cattaraugus NY-
156 AM EDT Fri Jul 17 2020

...THE FLOOD WARNING WILL EXPIRE AT 200 AM EDT FOR SOUTHEASTERN
CATTARAUGUS COUNTY...

The heavy rain has ended and flood waters have receded, no longer
posing a threat to life or property. Please continue to heed any road
closures.

LAT...LON 4200 7884 4231 7883 4232 7831 4200 7831

$$

Mitchell

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Jul 16, 9:36 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 16, 9:36 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
936 PM EDT Thu Jul 16 2020

.SYNOPSIS...
The widespread showers and thunderstorms will continue to wind down
across the region overnight...then after a transition day on
Friday...mid-summer heat and humidity can then be expected for the
upcoming weekend. In fact, heat advisories may be required for parts
of the area by Sunday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
After an extremely active afternoon and early evening...the
widespread convection associated with an MCV is in the process of
tapering off and ending from west to east. No additional severe
weather is expected overnight.

High pressure centered to our south will nose north into our area on
Friday...and this will allow for any residual showers to end while
gradually clearing our skies. The fair weather will then continue
through Friday night.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Weak upper level ridging and surface high pressure will be the
dominating features Saturday and Saturday night, providing dry
weather during this time. Warm air advection will begin to increase
Saturday, which will increase temperatures into the mid to upper
80s, with a few locations along the Genesee Valley and Northern
Finger Lakes regions reaching low 90s. While temperatures will be on
the rise, humidity will remain bearable. This should preclude the
need for any heat headlines, since heat indices should remain below
the 95F threshold.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Sunday will be the warmest day of the period, along with a marked
increase in humidity levels. The first half of the day should remain
dry, before the chance for a few showers and storms well ahead of an
approaching cold front will increase from northwest to southeast
across the region later in the afternoon lasting into the evening.
Though the major story of the day will be the heat and increased
humidity for the later half of the weekend. 850mb temperatures rise
up into the +20C over the region, which will act to increase
temperatures into the low to mid 90s across much of the lower
terrain south of Lake Ontario, with upper 80s elsewhere. The
combination of these temperatures and dewpoint temperatures rising
into the upper 60s and low 70s will LIKELY necessitate the need for
heat headlines across the Lake Plains, Genesee Valley and Finger
Lakes region as heat indices approach near 100F.

A better chance for showers and storms will come late Sunday/Sunday
night as a weak front crosses the region, sandwiching our area
between strong upper level ridging to the south and broad upper
level troughing across the upper Great Lakes and southeastern
Canada. In response, mid-level flow will strengthen, but with no
pronounced disturbances set to move through the upper level regime
the forecast will remain on the drier side. That said, the
combination of heat and humidity along with the stronger winds aloft
may be conducive enough to produce a few showers or storms from time
to time. This is especially the case during the afternoon and early
evening.

A sharper more pronounced upper level trough and associated surface
feature will approach the region from the Upper Great Lakes
Wednesday. This will bring a better chance for some showers and
storms for mid-week. Following this disturbance, a bubble of high
pressure will push across the Great Lakes and into our region for
Thursday.

Aside from this, heat and humidity will stick around however, the
values will be cooler than those of Sunday. Highs will generally
range in the low to mid 80s for much of the work week.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
While residual convection continues to wane across the region... our
VFR conditions will gradually deteriorate. Very wet antecedent
conditions from the heavy rains of the past 12 hours will help to
support lowering cigs with MVFR to IFR cigs becoming common
overnight.

The low cigs will then gradually improve to VFR levels during the
course of Friday morning...leaving fair favorable flying weather for
the afternoon.

Outlook...

Friday night and Saturday...VFR.
Sunday and Monday...Mainly VFR. A chance of showers and thunderstorms.
Tuesday...Mainly VFR with scattered showers.

&&

.MARINE...
A brief period of stronger winds are expected tonight. Though
southerly wind direction will be mainly offshore, wind speeds and
waves support Small Craft Advisory over nearshore waters of far
eastern Lake Ontario.

High pressure to our south on Friday will then maintain moderate to
occasionally fresh winds...with winds weakening Friday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 AM EDT Friday for LOZ045.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jul 16, 9:19 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
919 PM EDT Thu Jul 16 2020

NYZ001-002-010>012-019-020-085-180130-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
919 PM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Showers and thunderstorms will slowly diminish tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-013-021-180130-
Monroe-Livingston-Allegany-
919 PM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Showers and thunderstorms will slowly diminish tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-180130-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
919 PM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-062-063-180130-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
919 PM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-SLZ022-024-180130-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
919 PM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Tonight.

Showers and thunderstorms will slowly diminish tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

In the hours before

Local storm report, Jul 16, 10:26 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1026 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     RANDOLPH                42.16N  78.98W
07/16/2020                   CATTARAUGUS        NY   BROADCAST MEDIA

            PORCH ROOF BLOWN OFF OF THE HOUSE.

&&

EVENT NUMBER BUF2000885

AR
Local storm report, Jul 16, 10:51 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1051 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     SALAMANCA               42.16N  78.72W
07/16/2020                   CATTARAUGUS        NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

EVENT NUMBER BUF2000886

AR
Local storm report, Jul 16, 10:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1053 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      CONEWANGO VALLEY        42.24N  79.05W
07/16/2020                   CATTARAUGUS        NY   LAW ENFORCEMENT

            ROUTE 62 CLOSED NEAR FLAT IRON ROAD IN CONEWANGO DUE TO
            FLOODING.

&&

EVENT NUMBER BUF2000887

KENYON
Local storm report, Jul 16, 10:54 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1054 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     HINSDALE                42.17N  78.39W
07/16/2020                   CATTARAUGUS        NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

EVENT NUMBER BUF2000888

AR
Local storm report, Jul 16, 10:57 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1057 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     ALLEGANY                42.09N  78.49W
07/16/2020                   CATTARAUGUS        NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

EVENT NUMBER BUF2000889

AR
Local storm report, Jul 16, 10:59 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1059 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     LITTLE VALLEY           42.25N  78.80W
07/16/2020                   CATTARAUGUS        NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

EVENT NUMBER BUF2000890

AR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:04 PM EDTAreal Flood WarningBUFCayuga, Ontario, Wayne3 hr
Jul 16, 9:31 PM EDTAreal Flood WarningBUFCattaraugus3 hr

Nearby

Areal Flood Warnings in New York, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.